Osteoporosis Meds Linked to Heart Problem

MONDAY Oct. 27, 2008 -- The popular bone-building medications known as bisphosphonates may have a rare, but serious, cardiac side effect.

A review of available research concludes that these medications may increase the risk of atrial fibrillation -- an erratic heart rhythm that can lead to blood clots that may cause heart attacks or strokes.

"In addition to possible gastrointestinal side effects, bisphosphonates can have possible cardiac side effects. For serious cases of atrial fibrillation, there was a significant increase in risk -- about 68 percent," said review lead author Dr. Jennifer Miranda, an internal medicine resident at Jackson Memorial Hospital in Miami.

But Miranda noted that the absolute risk of someone experiencing atrial fibrillation while on these medications was actually quite small, probably around 1 percent to 2 percent.

Miranda was expected to present the findings Monday at the American College of Chest Physicians annual meeting, in Philadelphia.

Bisphosphonates are a class of medications that increase bone mineral density. They are commonly prescribed to treat people with osteoporosis and also for people who have suffered hip fractures. Bisphosphonates may also be used to treat Paget's disease of bone.

This class of medications includes alendronate (Fosamax), zoledronic acid (Reclast), ibandronate (Boniva), risedronate (Actonel), and more.

Although effective, these medications can cause serious side effects in some people. Gastrointestinal side effects, such as nausea, stomach pain, constipation and diarrhea can occur. Of more concern are rare side effects, such as osteonecrosis of the jaw, unusual bone fractures, and severe muscle, bone or joint pain.

The U.S. Food and Drug Administration is reviewing the safety of bisphosphonates, but at this time doesn't recommend any changes in clinical practice.

Miranda's review focused on three studies of bisphosphonates that included data on atrial fibrillation as a side effect. Miranda said the authors reviewed 1,646 studies, but only three included information on atrial fibrillation.

All three studies were randomized, placebo-controlled studies published in the New England Journal of Medicine in 2007, and included more than 16,000 patients. The study populations were quite similar and included postmenopausal women between the ages of 69 and 75 who were taking bisphosphonates for osteoporosis.

The overall difference in incidence of atrial fibrillation wasn't statistically significant between those taking bisphosphonates and placebo. However, when the researchers looked just at serious atrial fibrillation, meaning that it was significant enough to require hospitalization or caused death, they found a 68 percent increased risk for those on bisphosphonates.

Miranda said it's not clear why bisphosphonates might increase the risk of atrial fibrillation.

Dr. Arthur Santora, executive director of clinical research at Merck Research Laboratories, said he was surprised that the current analysis only included three studies. Generally, he said, this type of research will include a dozen or more studies. Merck manufactures Fosamax.

Santora said his researchers have also done a meta-analysis to look at atrial fibrillation, but they included 40 studies, and they didn't find an increase in the risk of serious atrial fibrillation.

"Although this is something you want to track, and we do carefully track atrial fibrillation, there doesn't appear to be an increased risk when you look at the 40 studies we included in our meta-analysis," said Santora.

Santora said that if patients have any concerns about potential side effects, they should talk to their physicians about those concerns.

More information

Here's the latest from the U.S. Food and Drug Administration on bisphosphonates and atrial fibrillation.

Posted: October 2008


View comments

Suffering from knee pain? Find out how real people manage OA of the Knee. Watch Video

Close
Hide
(web4)